Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 20, NWS Wichita, KS

June 24, 1999Woodson County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 24, 1999, 6:03 AM CDT for Woodson County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 1999, 6:03 AM CDT (11:03 UTC)
Expired
Jun 24, 1999, 9:00 AM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Woodson County, KS

The radar

The Topeka radar (KTWX), 131 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1999-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1999-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
440 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 241102
FFWICT
KSC207-241400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
603 AM CDT THU JUN 24 1999

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WOODSON COUNTY IN SOUTHEAST KANSAS

* UNTIL 900 AM CDT

* AT 600 AM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW
THUNDERSTORMS WITH VERY HEAVY RAIN MOVING SLOWLY EAST ACROSS WOODSON 
COUNTY. RADAR ESTIMATED THAT BETWEEN 2 AND 3 INCHES OF RAIN HAD
FALLEN NORTHWEST OF YATES CENTER SINCE 430 AM.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS 
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF 
CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

THIS FLASH FLOOD WARNING REPLACES THE SMALL STREAM FLOOD ADVISORY 
THAT WAS PREVIOUSLY IN EFFECT FOR WOODSON COUNTY.

DARMOFAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 3:22 AM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 24, 3:22 AM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
322 AM CDT THU JUN 24 1999

BIG QUESTION TODAY IS HOW LONG WILL COMPLEX TO THE WEST HOLD
TOGETHER AND WHAT WILL IT DO TO TODAYS WEATHER. MODELS SIMILAR IN
THE UPPER LEVELS WITH MINOR DIFFERENCES IN THE LOWER LEVELS. ETA
SEEMS TO HAVE INITIALIZED BETTER WHEN LOOKING AT 00Z H85 ANALYSIS.
NOT COMPLETELY CONVINCED ETA SHOULD BE TRUSTED THOUGH. ETA DEVELOPS
MUCH STRONGER CONVECTIVELY INDUCED VORT MAX WHICH WOULD BE JUST
SOUTH OF FA BY 12Z THIS MORNING. NGM/AVN ARE MUCH WEAKER. ATTM THINK
A COMPROMISE WOULD BE MORE REASONABLE. BASICALLY DID NOT FOLLOW ANY
PARTICULAR MODEL ONCE AGAIN. LATEST SFC ANALYSIS SHOWS ONE BOUNDARY
TO THE SOUTH AND ANOTHER TO THE NORTH. ANOTHER BOUNDARY MAY BE IN
PLACE DURING THE AFTERNOON DUE TO CONVECTIVE COMPLEX TO THE WEST. IN
FACT...TSRA TO THE WEST MAY HOLD TOGETHER AND MOVE ACROSS AT LEAST
THE WESTERN PORTION OF THE FA TODAY. WITH H85 MOIST AXIS JUST TO THE
WEST...SFC MOISTURE CONTINUING TO INCREASE AND TSRA TO THE WEST...FEEL
IT WISE TO CONTINUE CHC POPS ACROSS FA TODAY AND SLIGHT CHC INTO THE
EVENING. WILL ALSO LEAVE OUT POPS THROUGH THE REST OF THE FCST
PACKAGE. SHOWERS DEVELOPING JUST TO THE SOUTH AND EAST OF ICT ATTM
MAY ALSO WARRANT MORNING/AFTERNOON WORDING. WILL LIKELY NOT MENTION
AND TIME DESCRIPTOR FOR PRECIP.

EXPECT HIGH TEMPS TO BE GENERALLY AT OR ABOVE NORMAL THROUGH THE
NEXT 5 DAYS. WILL START OUT CLOSE TO NORMAL(IE UPPER 80S) WARMING TO
SLIGHTLY ABOVE NORMAL FOR THE WEEKEND. LOWS WILL LIKEWISE BE AT OR A
LITTLE ABOVE NORMAL WITH READINGS IN THE UPPER 60S TO LOW 70S.

FCSTID = 7/NR
ICT   89  72  90  73 /  30  20  10  10
HUT   89  71  91  72 /  30  20  10  10
EWK   88  72  90  72 /  30  20  10  10
EQA   87  71  89  73 /  30  20  10  10
WLD   89  73  90  74 /  30  20  10  10
RSL   89  68  92  70 /  30  20  10  10
GBD   89  68  92  70 /  30  20  10  10
SLN   88  69  90  70 /  30  20  10  10
MPR   88  70  90  71 /  30  20  10  10
CFV   87  72  88  74 /  30  20  10  10
CNU   86  71  87  74 /  30  20  10  10
K88   85  70  87  73 /  30  20  10  10

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 12:15 PM CDTFlash Flood WarningICTSumner2 hr

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.